Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Charleston, SC

August 9, 2018Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2018, 7:50 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 7:50 PM EDT (23:50 UTC)
Expired
Aug 9, 2018, 8:45 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 70 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:02 PM EDTTSTM WND DMG5 S Givhans, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HW-17 ALTERNATE NEAR CLUBHOUSE ROAD.
Aug 9, 8:02 PM EDTTSTM WND DMG5 Sse Knightsville, SCDORCHESTER COUNTY 911 CENTER REPORTED A TREE DOWN ALONG HIGHWAY 61 NEAR THE BACONS BRIDGE ROAD INTERSECTION. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
Aug 9, 8:03 PM EDTTSTM WND DMG2 Ese Ravenel, SCTHE CHARLESTON COUNTY 911 CENTER REPORTED A TREE DOWN ALONG SALTERS HILL ROAD NEAR HOLLYWOOD. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
Aug 9, 8:07 PM EDTTSTM WND DMG5 Ese Delemar Crossroad, SCCHARLESTON COUNTY 911 CENTER REPORTED A TREE DOWN ON POWER LINES NEAR THE INTERSECTION OF COUNTY LINE AND HYDE PARK ROADS. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
Aug 9, 8:16 PM EDTTSTM WND DMG4 Ssw Ladson, SCA TREE WAS BLOWN DOWN ONTO DORCHESTER ROAD NEAR WESCOTT PARK. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
Aug 9, 8:24 PM EDTTSTM WND DMG3 Ssw Shadowmoss, SCA 5 INCH DIAMETER TREE LIMB FELL ON A DRIVEWAY IN THE BOLTONS LANDING SUBDIVISION IN WEST ASHLEY.
Aug 9, 8:25 PM EDTTSTM WND DMG1 Se Summerville, SCA TREE WAS REPORTED DOWN IN SUMMERVILLE NEAR GAHAGAN PARK. THE TREE FELL ON A POWER LINE BETWEEN HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS52 KCHS 092350
SVRCHS
SCC015-019-035-100045-
/O.NEW.KCHS.SV.W.0056.180809T2350Z-180810T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
750 PM EDT THU AUG 9 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 845 PM EDT.

* At 749 PM EDT, a severe thunderstorm was located 9 miles south of
  Givhans Ferry State Park, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. At around 715 pm, these thunderstorms 
           blew down trees in and around Walterboro.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
  Middleton Place, Slands Bridge and Givhans Ferry State Park.

This warning includes...
 I-26 between mile markers 192 and 211.
 I-526 between mile markers 11 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3310 8003 3271 8003 3271 8043 3272 8043
      3274 8045 3284 8039 3287 8040 3289 8039
      3291 8041 3293 8040 3297 8042 3302 8041
      3304 8039 3306 8046 3306 8060 3313 8062
TIME...MOT...LOC 2349Z 275DEG 9KT 3289 8041 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
771 
WWUS52 KCHS 100016
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
816 PM EDT THU AUG 9 2018

SCC015-019-035-100045-
/O.CON.KCHS.SV.W.0056.000000T0000Z-180810T0045Z/
Charleston SC-Berkeley SC-Dorchester SC-
816 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...

At 815 PM EDT, a severe thunderstorm was located near Middleton
Place, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. These thunderstorms have a history of 
         producing wind damage with numerous trees down across 
         Colleton and Dorchester counties. 

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Middleton Place, Archdale and Slands Bridge.

This warning includes...
 I-26 between mile markers 196 and 211.
 I-526 between mile markers 11 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3310 8003 3271 8003 3271 8035 3276 8036
      3282 8036 3288 8035 3296 8033 3305 8031
      3308 8025
TIME...MOT...LOC 0015Z 274DEG 21KT 3283 8016 

HAIL...<.75IN
WIND...60MPH
 
$$
901 
WWUS52 KCHS 100044
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
844 PM EDT THU AUG 9 2018

SCC015-019-035-100054-
/O.EXP.KCHS.SV.W.0056.000000T0000Z-180810T0045Z/
Charleston SC-Berkeley SC-Dorchester SC-
844 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...BERKELEY AND
DORCHESTER COUNTIES WILL EXPIRE AT 845 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3310 8003 3271 8003 3271 8035 3276 8036
      3282 8036 3288 8035 3296 8033 3305 8031
      3308 8025
TIME...MOT...LOC 0044Z 275DEG 9KT 3282 8008 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:12 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 4:12 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
412 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Inland low pressure will persist into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Into Thursday evening: Multicell convection will continue along
the I-16 corridor. Given MLCAPE values as high as 3000 J/KG and
downdraft CAPE values exceeding 1000 J/KG in this area we will
continue to assess the potential for isolated pulse severe/
brief damaging winds in this area. Meanwhile, isolated to
scattered thunderstorms developing upstream will push into the
region from inland/west toward the coast/east into the evening.
Cannot rule out an isolated/brief severe thunderstorm with
damaging wind gusts north of I-16 but the probability for severe
weather will remain low. Also of note, the sea breeze will
remain pinned near the coast, and isolated pulse thunderstorms
will develop/dissipate near this boundary over coastal counties
and adjacent coastal waters. This could enhance the potential
for cloud to ground lightning at the beaches and adjacent
waters.

Later Thursday evening through the overnight: Multicell
thunderstorms could continue to push into the region from inland
locations well into the evening, but latest guidance suggests
that overall coverage will gradually wane. Not long after
midnight, PoPs fall to less than 15 percent with no explicit
mention of showers/thunderstorms over land. Even near the coast,
the land breeze/associated offshore flow should hold any
overnight convection off the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The weather pattern becomes more unsettled across the Southeast. The
mid-levels consist of broad high pressure centered in the southern
Gulf of Mexico Friday. This high will slowly drift northward into
Sunday. Meanwhile, a weak trough will be over the MS Valley Friday
morning, moving eastward and passing over or just to our north
Saturday morning. Then, a elongated low forms to our north Saturday
and persist into Sunday. At the surface, a combination of troughing,
low pressure, and a stationary front will be to our west during the
short term. The interaction/development/dissipation of these surface
features with the mid-levels will drive the weather each day.
Though, the mesoscale details will be somewhat complex. We're
generally forecasting chance POPs each afternoon. Though, Saturday
and Sunday appear to be the more active days. PWATs hover around 2".
Instability is more typical of mid-August values. So
afternoon/evening showers and thunderstorms are a good bet. Given
the atmospheric setup, severe storms (especially this weekend) with
damaging winds cannot be ruled out. By the details are too hard to
pin down at this point and will be best defined as the forecast
rolls into the near term. Both high and low temperatures will be
about 2-3 degrees above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cutoff low over the Midwest will dip southward early next week,
making its closest approach to our area Monday into Tuesday. High
pressure sliding into its more climatologically normal position to
our east will turn low level flow more southwesterly during this
time, and low level moisture will surge, with PWats over 2 inches.
This, in combination with a series of shortwaves that will pivot
around the southern periphery of the afore mentioned upper low will
result in continued unsettled weather for the early part of the
week. By midweek, the upper low will shift towards the Northeast and
ridging will reestablish locally, ushering in a warmer and drier
pattern.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect thunderstorms in the KSAV vicinity into early evening.
Expect amendments to account for direct thunderstorm impacts as
this situation evolves. The chance for thunderstorms in the
KCHS vicinity appears much more uncertain, and no mention of
thunderstorms is justified through the 18Z TAF period. Outside
any thunderstorms, expect VFR through the 18Z TAF period.

Extended Aviation Outlook: Brief flight restrictions are
possible in afternoon/evening showers/thunderstorms. Otherwise,
VFR.

&&

.MARINE...
Tonight: The sea breeze will give way to enhanced SW winds as
high as 15-20 kt, then winds will veer back to the west and
will diminish somewhat by dawn. Seas of 2-3 feet will prevail,
although seas as high as 4 feet could develop tonight beyond 20
nm.

Given the west/offshore flow, thunderstorms over land could push
into coastal waters and produce locally hazardous conditions,
especially through this evening.

The weather pattern becomes more unsettled across
the Southeast as low pressure persists inland. The marine side can
expect mostly SW winds. Winds could become gusty near the coast with
the sea breeze each afternoon. Seas will average 2-3 ft through
Saturday, then 2-4 ft Sunday onward.

&&

.TIDES/COASTAL FLOODING...
A Perigean Spring Tide will contribute to elevated high tide
levels into early next week. The evening high tides could
produce minor coastal flooding, mainly Friday into Mon. Thus,
Coastal Flood Advisories are possible.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...SPR
SHORT TERM...MS
LONG TERM...CEB/MS
AVIATION...MS/SPR
MARINE...MS/SPR
TIDES/COASTAL FLOODING...MS
Hazardous weather outlook, Aug 9, 3:47 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 PM EDT Thu Aug 9 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-102000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-102000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Astronomical factors and winds turning somewhat
onshore each evening will lead to elevated tides through the weekend.
Minor coastal flooding is possible with the evening high tides,
mainly Friday into Monday. Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 9, 6:09 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     1 SSW MILLHAVEN         32.92N  81.66W
08/09/2018                   SCREVEN            GA   911 CALL CENTER

            SCREVEN COUNTY 911 CENTER REPORTED A TREE DOWN ALONG
            MILLHAVEN ROAD NEAR THE JOHNSON GROVE ROAD INTERSECTION.
            TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.

&&

EVENT NUMBER CHS1800700

SPR
Local storm report, Aug 9, 7:40 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WIND        1 NE HENDERSONVILLE     32.81N  80.71W
08/09/2018  E58 MPH          COLLETON           SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TREE DOWN ON US 17 NORTH
            ALTERNATE.

&&

EVENT NUMBER CHS1800701

99
Local storm report, Aug 9, 7:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
744 PM EDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     1 WSW WALTERBORO        32.90N  80.68W
08/09/2018                   COLLETON           SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MULTIPLE TREES DOWN ON IVANHOE
            ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1800702

99
Local storm report, Aug 9, 7:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 NE HENDERSONVILLE     32.81N  80.71W
08/09/2018                   COLLETON           SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TREE DOWN ON US 17 NORTH
            ALTERNATE.

&&

CORRECTED EVENT

EVENT NUMBER CHS1800701

99

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:05 PM EDTSpecial Weather StatementCHSColleton25 min
Aug 9, 2:44 AM EDTSpecial Marine WarningCHS44 min
Aug 9, 6:10 PM EDTSevere Thunderstorm WarningCHSAllendale65 min
Aug 9, 6:42 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton63 min
Aug 9, 7:13 PM EDTSevere Thunderstorm WarningCHSColleton62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.